It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



General Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-05-2009, 09:19 PM   #1
Newbie
(female)
 
Join Date: Oct 2009
Posts: 2
b612 HB User
Help--swollen feet and hands

Hi all, I've seen the doc (and plan to go back in a few days if my situation doesn't improve) and am now scouring the Internet for possibilities on what could be wrong with me or what could have caused my feet and hands to be swollen for over a week now. Also trying to find suggestions on how I can make it go away...Any ideas would be appreciated!

I'm 26, I get check-ups regularly and have not had any history of heart conditions or high blood pressure. A couple of weeks ago I had what seemed like mosquito bites on my feet (I'm a mosquito magnet), and they itched, but were no big deal. Then I took an 14 hour plane ride and when I got off, my feet were swollen. I'd heard that it's normal for that to happen after sitting in the same position for so many hours, but I've done that trip several times before and this never happened. The swelling went down within a day.

Then, last week on Monday, I boarded a plane and took another 14 hour ride. By then, what I thought were mosquito bites were still irritating me, but still not enough to alarm. When I stepped off the plane this time, though, my feet were swollen much worse than the first time. I propped them up for a day in hopes it would go away, but it didn't help--instead I got a rash around my ankles and my hands swelled up, too, with a rash around my wrist. Over the next day the rash got worse, usually at night, and even spread up my shin.

When I saw the doctor on the third day, he said it wasn't normal for the swelling to last so long after a flight, checked for blood clots (found none) and said I had no reason to be alarmed. He said my blood pressure was higher than usual (a first for me) but not high enough to lead him to believe anything was wrong with me, and prescribed cortisone cream for the rashes and an antihistamine in case it was an allergic reaction to something.

It's now been a week since I deplaned and the swelling hasn't gone down. I tried resting for several days, and when it didn't help I tried a foot massage to improve circulation which seemed to help but only for a couple of hours (the swelling went down a bit, then came back). When there still were no signs of improvement I also tried my regular swimming routine, which I'd stopped for over a week because of the travel and subsequent swelling, and it didn't help at all.

Has anyone else ever had these symptoms, or does anyone have any idea what could be going on? Thanks so much!

 
Sponsors Lightbulb
   
Old 10-11-2009, 10:31 AM   #2
Newbie
(female)
 
Join Date: Oct 2009
Posts: 2
b612 HB User
Re: Help--swollen feet and hands

I've now undergone $2,000 worth of testing and the doctor hasn't yet figured out what is triggering the swelling, which started almost two weeks ago.

Blood tests show I have an extremely high number of eosinophils, but initial stool sample tests have not turned up any parasites. The doc said it's not Eosinophilic Fasciitis, and tests show there is nothing wrong with my kidneys. I've shown no symptoms other than the swelling, the doctor is very perplexed.

If anyone out there's got a clue, please do share! I'm sick of going back to the clinic, and definitely sick of the mounting charges over something that seems more bothersome than life-threatening at this point!

Thanks much.

 
Old 10-12-2009, 01:41 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: Help--swollen feet and hands

Hi there b612,

If your rash is now gone and since your doctor has ruled out the serious causes of swelling of the feet, check out "idiopathic cyclic edema".

It's pretty common and happens mostly to women. It's basically edema caused by salt retention in the absence of heart, kidney, or liver disease. It can be be episodic or persistent.

The operative word is "idiopathic" which means basically "duh, we don't know"

It will most probably disappear on you one day for no apparent reason, then flare again sometime in the future only to go away yet again. Try reducing your salt intake for a week or so and see if that helps at all.

zuzu

 
Closed Thread

Tags
edema, oedema, swelling, swollen feet, swollen hands



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 03:55 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!